Alert archive / New York / Flash Flood Warnings in 2005
Flash Flood Warning 11, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jul 18, 2005, 1:28 PM EDT for Nassau County, Suffolk County, New York. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2005, 1:28 PM EDT (17:28 UTC)
- Expired
- Jul 18, 2005, 3:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
Counties Nassau County, NY, Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 48 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 1:50 PM EDT | FLASH FLOOD | Huntington, NY | RESCUE FROM AUTOMOBILE |
| Jul 18, 2:45 PM EDT | FLASH FLOOD | Oyster Bay, NY | FLOODING OF MILL RIVER ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 5.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2332 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 474 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KOKX 181731 FFWOKX NYC059-103-181930- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE UPTON NY 128 PM EDT MON JUL 18 2005 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * FLASH FLOOD WARNING FOR... NASSAU COUNTY IN SOUTHEAST NEW YORK. SUFFOLK COUNTY IN SOUTHEAST NEW YORK. * UNTIL 330 PM EDT. * AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED RAINFALL RATES OF APPROXIMATELY ONE AND A HALF INCHES PER HOUR. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...HUNTINGTON...HUNTINGTON STATION...NORTHPORT...OYSTER BAY...SYOSSET...BROOKVILLE...CENTERPORT...COLD SPRING HARBOR... ASHAROKEN...CENTRE ISLAND...COVE NECK AND EAST NORTHPORT. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 4098 7332 4089 7323 4076 7362 4086 7365 $$ AL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 1:20 PM EDT, 8 minutes earlier.
Area forecast discussion, Jul 18, 1:20 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 120 PM EDT MON JUL 18 2005 .NEAR TERM MESOSCALE UPDATE... SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS PORTIONS OF THE CWA EARLY THIS AFTERNOON AS A RESULT OF STRONG HEATING AND ADDED CONVERGENCE FROM VARIOUS WEAK SFC BOUNDARIES. EVEN THE SEABREEZE HAS LIT UP OVER LONG ISLAND...WITH SOME CORES OVER NERN NASSAU COUNTY GETTING CLOSE TO SEVERE LIMITS AS FAR AS WET MICROBURTS GO. EARLY AFTERNOON MESOSCALE ANALYSES INDICATE THE AIRMASS ACROSS THE ENTIRE CWA IS VERY UNSTABLE WITH 84/75 GIVING US 3000+ J/KG CAPE. THIS COULD BE ENOUGH TO PRODUCE BRIEF AND ISOLD WET MICROBURSTS WITH DAMAGING WINDS. ALSO...WITH PWATS AOA 2 LOCALIZED FLASH FLOODING COULD OCCUR...ESPECIALLY IN THE STRONGEST CELLS. ACTIVITY SHOULD EVENTUALLY WANE DURING THE EARLY EVENING HOURS. ALL ISC GRIDS HAVE BEEN SENT...WE ARE NOW GOING INTO RADAR MODE. EKSTER ---REST FROM 1040 AM--- NOT MUCH CHANGE EXPECTED FOR THE MORNING UPDATE. CLOUDS ARE HANGING TOUGH AS EXPECTED WITH ALL THE LOW LEVEL MOISTURE AROUND. FOG IS SLOWLY LIFTING ALONG THE COAST. BREAKS ARE STARTING TO SHOW UP IN THE CLOUDCOVER OVER THE WESTERN 1/2 OF THE CWA THIS MORNING. ALL TEMPS ARE IN THE 75-80 DEGREE RANGE AS OF 14Z...BUT UNFORTUNATELY THE DEWPOINTS ARE NOT TOO FAR BEHIND. THIS HAS ALLOWED PWATS TO REMAIN ABOVE 2. INSTABILITY WILL INCREASE AS THE DAY WEARS ON. THE QUESTION IS IF/WHEN/WHERE ANY SHOWERS AND TSTMS WILL DVLP TODAY AS ANY CONVECTION WILL BE ABLE TO PRODUCE FLOODING RAINS. WEAK E-W SFC BOUNDARY SHOWS UP THIS MORNING JUST TO THE SOUTH OF NYC. STILL REMAINS TO BE SEEN IF THIS BOUNDARY WILL CAUSE ENOUGH CONVERGENCE TO INITIATE CONVECTION. IF IT DOES...THEN HEAVY RAIN WILL CERTAINLY BE A THREAT. WILL WATCH CLOSELY. && .SHORT TERM (TONIGHT THROUGH WED)... TUE LOOKS DOWNRIGHT TOASTY AS LOW LEVEL FLOW CLOSER TO W THAN THE S WEVE HAD PAST SEVERAL DAYS. HEAT COMBINED WITH DEWPTS WELL INTO 70S COMBINE FOR HEAT INDICES AOA 100F. NOT HIGH ENOUGH FOR WATCH/WARNING CRITERIA...BUT LIKELY HIGH ENOUGH FOR ADVISORY. QUESTIONS ARE 1) HOW MUCH SUN ON TUE (AND DO TEMPS RESPOND) AND 2) HOW HIGH DO DEWPTS ACTUALLY GET? WILL MENTION POSSIBLE ADVISORY CRITERIA HEAT IN HWO. OTHER ISSUE FOR TUE IS TSTM POTENTIAL. COLD FRONT THAT WILL BRING SOME RELIEF TO THE HUMIDITY (NOT MUCH FOR HEAT THOUGH) CROSSES THROUGH CWA LATE TUE. CAPES CLIMB ABOVE 1000 J/KG TUE AFTERNOON (ASSUMING ENOUGH SUN AND HEATING) BUT WIND FIELDS NOT EXACTLY ALL THAT IMPRESSIVE. ISOLATED SVR NOT OUT OF THE QUESTION PER SPC DISCUSSION (N-S ORIENTED SEGMENTS COULD PRODUCE FEW BOW ECHOES)... BUT MOST LIKELY PROBLEM TUE WILL BE HIGH PWS AND HEAVY RAINERS. HAIL NOT MUCH OF AN ISSUE IN THIS TROPICAL AIRMASS...WBZ HEIGHTS OVER 13K FT WILL ALSO MENTION THIS IN HWO. FRONT PUSHES THROUGH LATE TUE NIGHT...BRINGING DRIER AIRMASS INTO CWA FOR WED/THU. TEMPS NOT MUCH LOWER WITH DOWNSLOPING NW FLOW AND H8 TEMPS SLOW TO COOL DOWN. && .LONG TERM (WED THROUGH SUN)... VERY WARM BUT LESS HUMID INTO FRI MORNING. COLD FRONT DROPPING DOWN FROM THE NORTH MAY TRIGGER A FEW THUNDERSTORMS FRI AFTERNOON AND EVENING...FOLLOWED BY DRY WX ON SAT. FRONT MAY RETURN N ON SUN...WILL GO WITH SLIGHT CHANCE POP TO COVER THIS POSSIBILITY. NO SIGNIFICANT CHANGES MADE BEYOND THU AFTERNOON TO PREVIOUS GRIDS. && .AVIATION... LATEST SFC OBS INDICATE A WEAK SFC BOUNDARY NEAR THE AREA. ON THE SOUTHWEST SIDE OF THIS BOUNDARY WINDS HAVE SHIFTED TO THE SOUTHWEST. FLOW WILL REMAIN WEAK TODAY (LESS THAN 10KT) BUT THIS LAND BASED FLOW AND DAYTIME HEATING SHOULD HELP IMPROVE CONDITIONS TO MVFR BY AFTERNOON. IN FACT...14Z OBS JUST COMING IN AND CONDITIONS AT WESTERN TERMINALS HAVE IMPROVED TO IFR. S/W APPROACHING FROM THE WEST WILL TRIGGER SHOWERS THIS AFTERNOON. THERE IS ONLY MARGINAL INSTABILITY FOR THUNDERSTORMS SO WILL LEAVE OUT OF TAFS. STRATUS AND FOG RETURNS AGAIN TONIGHT. && .MARINE... TRANQUIL CONDITIONS WITH REGARD TO WINDS AND SEAS THROUGH THE FORECAST PERIOD. MAIN FORECAST PROBLEM CONTINUES TO BE FOG AS HIGH DEWPOINT AIR MOVES OVER THE COOLER SHELF WATERS. WIDESPREAD VSBY 1 NM OR LESS LIKELY TODAY AND TONIGHT...BUT IMPROVEMENT IS FORESEEN TUE AS WINDS GRADUALLY TURN TO A MORE SW DIRECTION AHEAD OF A COLD FRONT FORECAST TO PASS THROUGH THE WATERS TUE NIGHT. && .HYDROLOGY... ANY TSTMS THRU TUE MAY PRODUCE LOCALLY HEAVY DOWNPOURS AND ATTENDANT FLOOD THREAT GIVEN PWS OVER 2 AND RELATIVELY LIGHT STEERING WINDS (GENERALLY UNDER 20 KT). && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. &&
Hazardous weather outlook, Jul 18, 4:26 AM EDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 426 AM EDT MON JUL 18 2005 CTZ005>012-NJZ002>006-011-NYZ067>081-191100- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 426 AM EDT MON JUL 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT ANY THUNDERSTORMS THAT DEVELOP WILL BE SLOW MOVING AND COULD PRODUCE LOCALIZED HEAVY DOWNPOURS AND POOR DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE THREAT FOR LOCALIZED POOR DRAINAGE FLOODING WITH SLOW MOVING THUNDERSTORMS WILL PERSIST INTO AT LEAST TUESDAY. A FEW THUNDERSTORMS MAY APPROACH SEVERE LIMITS TUESDAY AFTERNOON AND EVENING. THE COMBINATION OF AIR TEMPERATURES CLIMBING INTO THE LOWER 90S ACROSS MUCH OF THE REGION TUESDAY AFTERNOON AND HIGH HUMIDITY WILL CAUSE HEAT INDICES MAY APPROACH 100 DEGREES TUESDAY AFTERNOON. HEAT ADVISORIES MAY BE NECESSARY FOR PARTS OF THE REGION ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE REQUESTED TO CALL OR SEND IN ANY REPORTS OF FLOODING OR HEAVY RAINFALL. ANZ330-335-338-350-353-355-191100- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 426 AM EDT MON JUL 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS AROUND LONG ISLAND...INCLUDING NEW YORK HARBOR. .DAY ONE...TODAY AND TONIGHT... FOG OVER THE WATERS WILL LOCALLY REDUCE VISIBILITY TO BELOW 1 NM. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SR
In the hours before
Special weather statement, Jul 18, 1:03 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 103 PM EDT MON JUL 18 2005 CTZ005>012-NJZ002>006-011-NYZ067>081-190000- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 103 PM EDT MON JUL 18 2005 ...SCATTERED TORRENTIAL DOWNPOURS POSSIBLE THIS AFTERNOON AND EVENING... THE AIRMASS ACROSS THE ENTIRE TRI-STATE AREA CONTINUES TO BE VERY MOIST AND UNSTABLE THIS AFTERNOON. THIS SETUP IS NOT EXPECTED TO CHANGE THROUGH THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AS THE AFTERNOON WEARS ON...WITH THE BEST CHANCES BEING FROM NEW YORK CITY AND AREAS NORTH AND WEST. ANY THUNDERSTORM THAT DOES MOVE OVER YOUR LOCAL AREA WILL HAVE A VERY HIGH CHANCE AT PRODUCING TORRENTIAL DOWNPOURS...LIKELY RESULTING IN LOCALIZED FLOODING OF ROADS AND LOW LYING AREAS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES...OR POSSIBLE WARNINGS.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 4:30 PM EDT | Flash Flood Warning | OKX | Westchester | 3 hr |
| Jul 18, 5:10 PM EDT | Special Marine Warning | OKX | 65 min | |
| Jul 18, 6:20 PM EDT | Flash Flood Warning | OKX | Rockland | 115 min |
| Jul 18, 7:09 PM EDT | Flash Flood Warning | OKX | Westchester | 2 hr |
Nearby
Flash Flood Warnings in New York, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.